Minnesota, 2005

Tornado in Minnesota, June 29, 2005

June 29, 2005 · NWS FSD · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 29, 2:43 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 29, 2:43 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 PM CDT WED JUN 29 2005

.DISCUSSION...

SYSTEM SLOWDOWNS THRU DAY MEANT LITTLE TIME TO ADJUST THAT WHICH IS
NOT IMPORTANT TODAY.

COLD FRONT CURRENTLY LOOKS TO BE NEAR HURON AND CONTINUING TO PUSH
SLOWLY ACROSS THE CWA. THE MAJORITY OF THE AREA HAS SEEN FAIR TO
PARTLY CLOUDY SKIES THIS AFTERNOON...WITH THE EXCEPTION OF FAR
EASTERN ZONES WHICH HAVE BEEN PLAGUED BY SCATTERED SHOWERS THROUGH
MUCH OF THE DAY.  PROBLEM OF THE AFTERNOON IS WHETHER WE CAN GET
CONVECTION GOING TO ANY GREAT DEGREE...AND WHETHER IT WILL BECOME
SEVERE.  STRONG CAP IN PLACE OVER MOST OF THE CWA...AND TEMPERATURES
MUST GET INTO THE LOW TO MID 90S FOR THIS TO OCCUR.  TEMPS ARE
CURRENTLY NEARING 90 IN THE YANKTON AND SIOUX CITY AREA...BUT ONLY
IN THE LOW TO MID 80S OVER THE REMAINDER OF THE REGION.  IF WE CAN
BREAK THE CAP...CONVECTIVE PARAMETERS ARE VERY DESIRABLE FOR SEVERE
WEATHER TO OCCUR.  MAIN THREAT CONTINUES TO LOOK TO BE DAMAGING
WINDS AND LARGE HAIL...WITH ISOLATED TORNADOES MOST LIKELY IN THE
FAR NORTHEASTERN ZONES.  ANY CONVECTION THAT DOES OCCUR SHOULD TAPER
OFF FROM WEST TO EAST AND PRETTY MUCH BE OUT OF THE CWA BY 03Z.

AFTER TONIGHT...ABOUT 3 PERIODS OF FAIRLY QUIET WEATHER. SUBSIDENT
QUADRANT OF UPR LOW OVR SWRN ONTARIO WL BRING FOR WELL MIXED DAY
THU...WITH SC OVER MUCH OF THE CWA. A BREEZY TO WINDY DAY FOR
SURE...BUT SHUD REAMIN BELOW WIND ADVISORY CRITERIA WITH WINDS
IN MIXED LAYER ONLY MAXING RIGHT UP AGAINST THE LOWER BOUND.
SOME CONCERN THAT NOT KEEPING TEMPS COOL ENOUGH BASED ON UPSTREAM
CONDITIONS TDA. NAM SOUNDINGS WHICH ARE LIKELY TOO WARM AT LOW
LVLS...GIVE A FAIR AREA OF LOW TOPPED POSITIVE AREA...SUGGESTIVE
OF SHORT SHOWERS DURING THE AFTN ACRS SW MN. HOWEVER...REAL LACK
OF ANY DYNAMICAL SUPPORT FOR LIFT...AND IN FACT VERY SUBSIDENT...
SO WL PUT BELIEF IN SUBSIDENCE TO KEEP THINGS IN CHECK.

WND DIMINISHES FAIRLY QUICKLY ON THU NIGHT...AND WL SEE CLDS
DECREASE. DRY SURGE...CLEARING...AND DIMINISHING WNDS WL TAKE LOWS
WELL BELOW NORMAL THRU NRN CWA...TEMPERED A BIT S.  SFC RIDGE
SLOW TO MOVE OFF AND WL KEEP NLY FLOW GOING A WHILE IN E...SO
NUDGING TMPS DOWN.

DEVELOPMENT FRI NIGHT ON LEADING EDGE OF STEEP LAPSE RATES
ASSOCIATED WITH MID LVL CAP SPREADING OFF HIGH PLAINS. COVERAGE SHUD
INCREASE THRU THE NIGHT AS LLJ INCREASES AND CONVERGENCE/ISENTROPIC
LIFT ENHANCES TOWARD I29 AFT 06Z. THIS ACTIVITY SHUD DIE ITS LONELY
DEATH AS LLJ WKNS AND CAP STRENGTHENS ON SAT. SOME INDICATION THAT
WK WAVE WL COME ACRS SAT NIGHT...ENHANCING THREAT FOR CONVECTION
ESPLY ACRS NRN CWA WHERE CAP WKR.  WITH DEVELOPING LLJ...NO REASON
NOT TO KEEP LOWS FAIRLY WARM SAT NIGHT.

IN THE EXTENDED RANGE FROM SUN THRU WED...LOOKS LIKE A SLIGHT WWRD
RETROGRESSION OF MEAN RIDGE ADVERTISED BY MOST...BUT IN GENERAL A
BROAD FLAT RIDGE THRU CNTRL US...TRAVERSED BY VARIOUS WAVES WITH
TIMING AS USUAL A BIG QUESTION. PATTERN ITSELF IS ONE THAT WOULD
TEND TOWARD THE CLIMATOLOGICALLY NOCTURNAL.   OPERATIONAL GFS
REPRESENTS A FAIRLY AMPLIFIED/PROGRESSIVE OUTLIER AT THE START
OF THE EXTENDED...SO SHOWING FAVOR MORE TOWARD ECMWF/UK THAT HOLD
BACK DEEPER TROUGHING TOWARD W COAST AND PUSH IN MIDWEEK TO FLATTEN
RIDGE.   FOR SUNDAY...WL BE DEALING WITH ANY LINGERING NOCTURNAL
STORMS AT START OF PD WITH LLJ VEERED THRU SW MN AND NW IA. FRONTAL
BNDRY WL CROSS CWA DURING DAY...REACHING FAR SE IN THE EVNG...TAKING
SLIGHTLY SLOWER SLN.  WARMING TMPS ALFT ON HEELS OF EARLIER
CONVECTION SHUD SUBDUE THINGS FOR A WHILE...BUT ENOUGH DYNAMICS
APPEAR TO INTERACT BY LATE DAY TO IGNITE NEW ROUND OF STORMS ALG
BNDRY IN FAR SERN SD/NW IA/SW MN...WHICH WL CLEAR NW IA DURING THE
EVNG.  COOLER DRIER AIR FILTERS IN FROM NORTH ON MONDAY FOR WHAT
SHUD BE A PLEASANT INDEPENDENCE DAY.  ECMWF IS A BIT QUICKER
REESTABLISHING RETURN FLOW AS A COUPLE OF VERY SMALL WAVE SCOOT
QUICKLY INTO PLAINS MON NIGHT AND TUE AFTN. HOWEVER...HAVE SOME
DOUBTS AS TO TIMING...AND WL ASSUME LARGER SCALE TROUGH WL KEEP
LLJ FOCUSED FARTHER W INITIALLY MON NIGHT INTO EARLY TUE...AND
WL NEED MORE TIME FOR MID LVL BNDRY TO MOVE BACK INTO THE IMMEDIATE
AREA TO FOCUS PCPN THREAT. THEREFORE...WL KEEP MON NIGHT AND TUE DRY
FOR NOW...BUT MAY NEED TO LOOK AT ADDING INTO TUE. DID INTRODUCE
TUE NIGHT WITH EVENTUAL APPROACH OF LARGE SCALE TROUGHING IN
ECMWF/UKMET...WHICH SEEMS TO LAY OUT A BOUNDARY TO WORK WITH
FOR PCPN EVEN WED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JM/CHAPMAN
Hazardous weather outlook, Jun 29, 10:12 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT WED JUN 29 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1112 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM AREAS EAST OF
THE JAMES RIVER TO NEAR INTERSTATE 29 FROM 2 PM TO 5PM.  THE MAIN
THREATS IN THE AREA WILL BE NICKEL SIZE HAIL AND WINDS TO 60 MPH.
 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN AREAS EAST
OF INTERSTATE 29 FROM 3 PM TO 6PM.  THESE STORMS WILL BE CAPABLE
OF HAIL TO THE SIZE OF QUARTERS AND WINDS TO 75 MPH.  ISOLATED
TORNADOES WILL ALSO BE POSSIBLE IN SOUTHWESTERN MINNESOTA AND
PORTIONS OF NORTHWESTERN IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM IN AREAS EAST OF
THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jun 29, 3:14 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT WED JUN 29 2005

SDZ038>040-053>056-059>062-065>070-292200-
BEADLE-BON HOMME-BROOKINGS-CLAY-DAVISON-HANSON-HUTCHINSON-KINGSBURY-
LAKE-LINCOLN-MCCOOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-YANKTON-
414 PM CDT WED JUN 29 2005

...TORNADO WATCH NUMBER 553 HAS BEEN CANCELLED...

ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
SOUTHEASTERN SOUTH DAKOTA...WIDESPREAD SEVERE WEATHER IS NO LONGER
EXPECTED.

IN SOUTHEAST SOUTH DAKOTA THE FOLLOWING COUNTIES HAVE BEEN REMOVED
FROM THE WATCH...

BEADLE...KINGSBURY...BROOKINGS...MINER...LAKE...MOODY...SANBORN...
...DAVISON...HANSON...MCCOOK...MINNEHAHA...HUTCHINSON...TURNER...
LINCOLN...BON HOMME...YANKTON...CLAY.

08

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lyon

When
June 29, 4:51 PM CST to 4:53 PM CST
Where
Lyon County, 4 mi SE of Marshall
Rating
F0
Path length
3 mi
Path width
100 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.417, -95.733

A tornado caused no reported damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458449.